Missouri, 2007

Tornadoes and Damaging Winds in Missouri, October 17 to 18, 2007

October 17 to 18, 2007 · NWS LSX · 20 events in 12 counties and zones

Elevated convection developed north of a warm frontal boundary that extended from just southwest of Kansas City to just south of Columbia then into southern Illinois near Sparta. Numerous reports of wind damage were received as well as 4 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated convection developed north of a warm frontal boundary that extended from just southwest of Kansas City to just south of Columbia then into southern Illinois near Sparta. Numerous reports of wind damage were received as well as 4 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 17, 8:13 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 17, 8:13 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
913 PM CDT WED OCT 17 2007

.UPDATE...
GOING CATEGORICAL FORECAST FOR TONIGHT STILL LOOKS ON TRACK AS
LARGE SCALE ASCENT WILL INCREASE IN ADVANCE OF NEGATIVELY TILTED
TROUGH AND JET STREAK CURRENTLY ROTATING OUT OF THE CENTRAL
PLAINS. LARGE AREA OF SHOWERS AND SCATTERED TSRA OVER SERN HALF OF
THE CWA IS IN RESPONSE TO STRONG 925-850MB MOISTURE CONVERGENCE
THAT IS PROGGED TO CONTINUE THROUGH 09Z.

AS EXPECTED...INSTABILITY IS NOT GREAT WITH MUCAPES ONLY RUNNING
BETWEEN 500-1000 J/KG...THOUGH DO NOT EXPECT IT TO FALL MUCH MORE
TONIGHT AS LOW LEVEL WINDS CONTINUE TO ADVECT MID-UPPER 60
DEWPOINTS INTO CWA.  IMPRESSIVE DEEP LAYER SHEAR (0-6KM SHEAR OF
40-60KTS) AND ASCENT FROM SHORTWAVE WILL AUGMENT MARGINAL
INSTABILITY TO KEEP RISK OF SEVERE WEATHER THROUGH THE NIGHT.
LATEST SWODY1 MOVED MDT RISK INTO THE SWRN QUARTER OF THE CWA.
THERE WILL CONTINUE TO BE A THREAT OF TORNADOES THROUGH THE NIGHT
GIVEN THE IMPRESSIVE 250-400 M2/S2 0-1KM SRH VALUES. WILL ALSO
MENTION OF LOCALLY HEAVY RAINFALL IN THE HWO AS VSBY AT OBS SITES
HAVE BEEN FALLING WITH +RA...AND PRECIP H20 VALUES ARE NEAR 2
INCHES OVER THE ERN PART OF THE CWA.

STILL QUESTIONS ABOUT TIMING OF FRONT TOMORROW. NEW 00Z RUN OF NAM
HOLDS FRONT AND INSTABILITY FARTHER WEST OVER THE REGION THROUGH
21Z TOMORROW...SO WILL GO AHEAD AND INCREASE POPS OVER IL COUNTIES
THROUGH TOMORROW AFTN.

BRITT

&&

.DISCUSSION...
A SURFACE LOW PRESSURE SYSTEM WAS LOCATED OVER NORTHWESTERN KS
THIS AFTERNOON. A WARM FRONT EXTENDED FROM THE LOW ACROSS
NORTHWEST INTO SOUTHEAST MO. LOW AND TRAILING COLD FRONT WILL MOVE
NORTHEASTWARD TONIGHT AND ON THURSDAY. BY THURSDAY EVENING, LOW IS
FORECAST TO BE CENTERED OVER SOUTHEAST MN WITH THE COLD FRONT
EXTENDING FROM NORTHEAST IL ACROSS SOUTHEAST MO.

SIGNIFICANT LOW LEVEL MOISTURE WAS BEING ADVECTED NORTHWARD ACROSS
THE LOWER MS VALLEY/SOUTHERN GREAT PLAINS. 850 DEWPOINTS WERE IN THE
MID TEENS C THIS MORNING ACROSS THAT REGION WITH A 40+ KT JET
EXTENDING FROM OK INTO SOUTHWEST IA. THE GFS AND UKMET ARE FAIRLY
SIMILAR FOR THIS EVENING WITH TREMENDOUS MOISTURE
ADVECTION/CONVERENCE FORECAST ACROSS INTO THE AREA. MOST OF THE
FORECAST AREA IS RAIN FREE NOW.

UPPER SHORT WAVE WAS LOCATED OVER THE SOUTHERN ROCKIES/HIGH PLAINS
OF OK AND TX THIS MORNING. MODELS ARE SIMILAR IN AMPLIFYING SYSTEM
AND CLOSING OFF AN UPPER LOW OVER EASTERN NEB ON THURSDAY MORNING
WITH A 140-160 METER HEIGHT FALL CENTER OVER NORTHEAST MO. VIGOROUS
LOW WILL LIFT INTO THE UPPER MIDWEST BY FRIDAY MORNING.  SURFACE LOW
WILL DEEPEN DRAMATICALLY OVERNIGHT AND ON THURSDAY AS A RESULT.

THE EUROPEAN IS STRONGER WITH THE NEXT SHORT WAVE LATER IN THE
WEEKEND. THE MODEL FORECASTS A CLOSED LOW DEVELOPING OVER CO BY
SUNDAY MORNING WHILE THE GFS IS MUCH WEAKER WITH SYSTEM. SIGNIFICANT
DIFFERENCES APPEAR EARLY NEXT WEEK BETWEEN THE GFS AND EUROPEAN
MODELS. THE EUROPEAN KEEPS A CLOSED LOW OVER THE SOUTHERN
PLAINS/SOUTHERN ROCKIES WHILE THE GFS HAS CLOSED LOW OVER THE
APPLACHIANS.

TPS

&&

.AVIATION...
FOR THE 00Z TAFS...
SECONDARY WARM FRONT HAS DEVELOPED AND EXTENDS FROM SOUTHWEST OF
KANSAS CITY TO JUST SOUTH OF COLUMBIA THEN INTO SOUTHERN ILLINOIS
NEAR SPARTA. THE FRONT WILL CONTINUE TO MOVE NORTH INTO IOWA BY LATE
THIS EVENING. AS FOR CIGS AND VSBYS...WILL BE MVFR MOST LOCATIONS
WITH IFR CONDITIONS ASSOCIATED WITH THE STORMS. THE STRONGEST BATCH
OF CONVECTION STILL LOOKS LIKELY FOR LATE THIS EVENING AND
OVERNIGHT. THE POTENTIAL EXISTS FOR SEVERE CONVECTION WITH WINDS IN
EXCESS OF 50 KTS...AND POSSIBLY TORNADOES AS WELL...ESPECIALLY FOR
KCOU AND KUIN. SURFACE WINDS WILL BE QUITE GUSTY LATE TONIGHT AND
TOMORROW MORNING AS THE STORM SYSTEM CONTINUES TO DEEPEN AND MOVE
NORTHEAST. CURRENT INDICATIONS ARE THAT THE WINDS COULD GUST TO MORE
THAN 30 KTS IN SOME PLACES.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 17, 9:05 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT WED OCT 17 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1005 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
OCCASIONAL THUNDERSTORMS ARE EXPECTED TO CONTINUE THE REST OF THE
NIGHT. A FEW OF THESE STORMS WILL BE SEVERE...CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL AND DAMAGING WIND GUSTS TO 70 MPH. THE
GREATEST RISK FOR SEVERE WEATHER WILL BE SOUTH OF INTERSTATE 70
IN MISSOURI AND SOUTH OF INTERSTATE 64 IN ILLINOIS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WITH THESE STORMS.

INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE STORM
PREDICTION CENTER WEBPAGE AT (ALL LOWERCASE)...
HTTP://WWW.SPC.NOAA.GOV/PRODUCTS/WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE EAST OF THE
MISSISSIPPI RIVER ON THURSDAY.

SOUTHWEST WINDS WILL GUST TO 30 TO 40 MPH ON THURSDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT
THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

The radar

The Pleasant Hill radar (KEAX), 140 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Moniteau

When
October 17, 10:10 PM CST
Where
Moniteau County, 1.68 mi S of Clarksburg
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.646, -92.669

Several large trees were blown down at the intersection of US Highway 50 and Route H, just south of Clarksburg.

Thunderstorm Wind, Callaway

When
October 17, 10:50 PM CST to 10:55 PM CST
Where
Callaway County, 2.16 mi NW of Eastville to 2.2 mi SSE of Hatton
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.975, -92.055

A swath of damaging downburst winds extended from 2 miles northwest of Eastville to 2.2 miles south southeast of Hatton. Numerous trees, tree limbs and power lines were blown down. A grain bin sustained minor damage. Also, several of the fallen trees landed on homes along CR 254, just east of Hereford, causing minor damage. The width of the damage area ranged from 100 yards to half a mile in some locations.

Tornado, Monroe

When
October 17, 10:55 PM CST to 11:00 PM CST
Where
Monroe County, 3.75 mi NW of Tulip to 4.6 mi SSW of Holliday
Rating
EF0
Path length
3.97 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
39.374, -92.211

The tornado initially touched down at a farmstead near the intersection of Highway 151 and Highway M. A machine shed and several trees were damaged. A corn field to the north was flattened by the tornado as well. The tornado moved northeast causing minor damage to a second machine shed near the intersection of CR 85 and CR 99. It then crossed CR 82 damaging a barn and several more trees. The tornado lifted and dissipated about a quarter of a mile northwest of the intersection of CR 82 and CR 81.

Tornado, Callaway

When
October 17, 10:55 PM CST to 10:56 PM CST
Where
Callaway County, 1.78 mi SE of Hatton to 1.8 mi SE of Hatton
Rating
EF0
Path length
0.53 mi
Path width
30 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.009, -92.010

A tornado touched down and damaged a horse stable, double wide mobile home, trees and a large garage near CR 264. It briefly travelled to the northeast damaging additional trees before lifting and dissipating.

Thunderstorm Wind, Monroe

When
October 17, 11:00 PM CST
Where
Monroe County, Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.470, -92.220

Thunderstorm winds damaged a batting cage at the baseball fields in town and blew down several trees.

Thunderstorm Wind, Callaway

When
October 17, 11:00 PM CST to 11:03 PM CST
Where
Callaway County, Calwood to 2.44 mi ENE of Calwood
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
38.920, -91.850

A swath of damaging downburst winds extended from Calwood, along Highway Z towards Interstate 70. A grain elevator sustained major damage in Calwood. Also, numerous trees, tree limbs and power lines were blown down along the damage path. The width of the damage area ranged from 50 to 125 yards.

Thunderstorm Wind, Audrain

When
October 17, 11:05 PM CST
Where
Audrain County, Mexico
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.180, -91.900

Numerous tree limbs and power lines were blown down around town. Also, several trees were blown down. One large tree fell onto a home and two vehicles parked in the driveway on South Kentucky Street, causing minor to moderate damage. A large tree was uprooted and fell onto the roof of a business on East Jackson Street causing minor damage.

Tornado, Monroe

When
October 17, 11:05 PM CST to 11:09 PM CST
Where
Monroe County, 4.05 mi SE of Granville to 3.58 mi ENE of Granville
Rating
EF2
Path length
4.07 mi
Path width
90 yd
Deaths
2 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.524, -92.053

The tornado touched down and destroyed a mobile home just south of Highway F, about a third of a mile east of CR 419. The entire base frame of the mobile home was tossed a third of a mile to the north from it original location into a soybean field. Two occupants of the mobile home were thrown several hundred feet to the north and killed by the tornado. Approximately 100 yards to the north northeast of the mobile home, a large barn and machine shed were destroyed. Debris from the barn, machine shed and mobile home could be found along a path that stretched up to 4 miles from the intial touchdown point of the tornado. Residences within the 4 mile corridor identified clothing, insulation, pieces of furniture and metal. Isolated tree damage was found further along the path before the tornado lifted and dissipated just north of the intersection of Highway 15 and State Highway J.

Tornado, Monroe

When
October 17, 11:07 PM CST to 11:09 PM CST
Where
Monroe County, 3.24 mi WSW of North Fork to 2.52 mi W of North Fork
Rating
EF0
Path length
1.72 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.594, -91.981

A tornado touched down just south of the intersection of CR 393 and CR 414. The tornado knocked down a number of trees along its path as it moved to the north and crossed CR 392. The tornado continued to the north and crossed Highway CC, damaging a number of trees and a machine shed just north of the highway before lifting and dissipating.

Thunderstorm Wind, Monroe

When
October 17, 11:09 PM CST
Where
Monroe County, 3.67 mi E of Granville to 4.13 mi E of Granville
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.568, -92.031

A corn field was flattened by downburst winds extending from a quarter of a mile to three quarters of a mile east of the intersection of Highway 15 and State Highway J.

Thunderstorm Wind, Monroe

When
October 17, 11:10 PM CST
Where
Monroe County, 1.05 mi SSW of Florida
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.465, -91.804

Several trees were blown down in the Mark Twain State Park's Puma Campground. One tree landed on a small camping trailer causing minor damage. None of the 4 occupants were injured by the fallen tree. Also, the park office sustained minor damage.

Thunderstorm Wind, Montgomery

When
October 17, 11:40 PM CST
Where
Montgomery County, 0.58 mi N of Bellflower
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.008, -91.368

A large pecan tree was blown over, just missing a farm house. One of the limbs landed on the roof causing minor damage.

Thunderstorm Wind, Ralls

When
October 17, 11:45 PM CST
Where
Ralls County, 0.9 mi NW of New London
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.589, -91.413

A barn sustained moderate damage and several trees were uprooted just west of US 61 on Highway A.

Thunderstorm Wind, Gasconade

When
October 17, 11:47 PM CST
Where
Gasconade County, Owensville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -91.500

A tree was blown down in town.

Thunderstorm Wind, Gasconade

When
October 17, 11:47 PM CST
Where
Gasconade County, 0.5 mi WNW of Hermann to 0.4 mi NW of Hermann
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.704, -91.438

Two large beer garden tents were blown down in Hermann. Also, a large tree was snapped off about 2 feet from the ground in the 400 block of Schiller Street.

Thunderstorm Wind, Pike

When
October 17, 11:50 PM CST
Where
Pike County, 0.56 mi SW of Bowling Green to 1.64 mi NE of Bowling Green
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
39.344, -91.207

Damaging winds moved through the Bowling Green area. Numerous trees and tree limbs were blown down around town. Also, a tin roof from a storage building was thrown into another building's roof, putting a hole in it. One tree fell onto a house, damaging the porch and putting a large hole in the roof. At the Pike County Fairgrounds, a ticket booth was flung about and a nearby machine shed was severely damaged.

Thunderstorm Wind, Jefferson

When
October 18, 12:00 AM CST
Where
Jefferson County, 1.55 mi NNE of Hillsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.250, -90.557

The top of a large tree was taken down by damaging winds on Highway A near the intersection with Highway 21 just north of Hillsboro.

Thunderstorm Wind, Warren

When
October 18, 12:00 AM CST
Where
Warren County, 1.11 mi S of Wright City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.814, -91.022

A tree was blown down onto Highway F south of Wright City. It knocked down a power line as well.

Thunderstorm Wind, Lincoln

When
October 18, 12:30 AM CST
Where
Lincoln County, 1.57 mi E of Cap Au Gris
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.004, -90.691

Numerous trees were either uprooted or snapped in half at the Cap Au Gris Corps of Engineer Dam. The Corps of Engineer building sustained minor roof damage.

Thunderstorm Wind, St. Charles

When
October 18, 1:00 AM CST
Where
St. Charles County, 1.14 mi WNW of Lake St Louis
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.806, -90.750

A large tree was blown down at the intersection of West Terra Lane and Hoff Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Monroe2007-10-1744MaleMobile/Trailer HomeDirect
Tornado, Monroe2007-10-1725FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 63908, 63964, 63955, 63965, 63963, 63967, 63909, 63960, 63962, 63961, 63954, 63953, 63950, 63910, 63952, 63911, 63912, 63913, 63951, 63949.